Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 1:35 AM CDT for Norton County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2001, 1:35 AM CDT (06:35 UTC)
- Expired
- Apr 22, 2001, 2:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 220635
SVRGLD
KSC137-220700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
135 AM CDT SUN APR 22 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS
* UNTIL 200 AM CDT
* AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTH OF EDMOND...OR ABOUT 10 MILES
SOUTH OF NORTON...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CALVERT...NORTON AT 140 AM CDT
ALMENA AT 145 AM CDT
ANOTHER LOCATION IN THIS WARNING IS...DENSMORE.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
$$
LAT...LON 3967 10001 3959 9982 3969 9962 4000 9962
4001 9986
fENTWISTLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM CDT, 9 hours 50 minutes earlier.
Area forecast discussion, Apr 21, 3:45 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT SAT APR 21 2001 CHALLENGES ARE MANY SUN AS DEVELOPING STORM SLICES THROUGH CWA. EXTENT OF TSRAS (SOME POSS SEVERE)...RAIN...SNOW...HIGH TEMPS AND WIND ARE THE MOST PREDOMINANT ONES. ALL MODELS PRETTY MUCH IN AGREEMENT WITH UPPER LOW POSIT AND SFC PICTURE AT INITIALIZATION. ALSO THEY ARE IN BETTER AGREEMENT TODAY WRT TRACK. WILL CONTINUE TO STICK WITH ETA AND INCREASED RESOLUTION. FCST BASED ON NW PTN OF CWA STAYING IN COOLER AIR AS SFC LOW DEVELOPS LATE TONIGHT IN SE CO AND MOVES NE ACROSS CWA SUN. UPPER LOW AT 70H AND 50H PASSES OVER EXTREME NW KS DURING EARLY EVENING SUN HEADING FOR NE NEB. WV/IR SHOWING S/W AND VORT MAX RAPIDLY APPROACHING EAST CEN CO THIS PM AS IT MOVES NE AT NEAR 50 KTS. EXPECT THIS TO TRIGGER UVV AND TSRAS SPREADING ACROSS CWA THIS EVENING. SOME PROB SEVERE. TONIGHT LATER FRONT SETTLES IN ALONG I-70 AREA WITH MODELS SHOWING GENERAL RAIN TO SET IN FOLLOWING TSRA OUTBREAK. LOWS NEAR GUID. SOME SNOW MIXED WITH RAIN IN FAR NE CO LATER TONIGHT. SUN IS STORMY TYPE DAY. AS NOTED EARLIER LOW CENTER MOVES NE ACROSS SE PTN OF CWA DURING DAY BRINGING NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 (AT LEAST) BEHIND IT. MAY REQUIRE WIND ADVISORY OR SOME TYPE WINTER WEATHER ADVISORY IN FAR EAST CO SUN PM...BUT TOO EARLY TO TELL YET. RAIN CHANGING TO SNOW THAT AREA WITH GREATEST AMTS OF 1-3 INCHES. NOT MUCH ON GROUND THOUGH AS SFC GROUND TEMPS REMAIN IN 50S AND SNOW SHOULD BE VERY WET. MAY CAUSING DRIVING PROBS AS BRIEF WHITEOUTS ARE POSSIBLE LATE IN DAY WHERE SNOW IS HEAVIEST. PROB IN KS SOUTH OF I-70 MAY BE DRY SLOW POKING NORTH AS FAR AS GLD DURING DAY BEFORE MOVING EAST AND WRAPAROUND MOISTURE SETS IN AS LOW PASSES. HIGH TEMPS TO RANGE FROM LOW 40 IN AM IN YUMA CTY CO TO NEAR 70 IN EAST CWA (HLC AREA). IN SOUTH AND EAST PTN CWA ANOTHER ROUND OF TSRAS NEAR DRY SLOT AND/OR AHEAD OF COLD FRONT IS EXPECTED LATE IN DAY INTO EVENING. WITH EXTREME TEMPS VARIATION AND STRONG UVV SOME SEVERE AGAIN POSS. NW WINDY CONDITIONS INTO NIGHT ALL AREAS AS LOW RACES NE. EXPECT TEMPS TO DROP BELOW FREEZING IN CO AND EXTREME NW KS AND EXTREME SW NEB LATE SUN NIGHT. FEW FLURRIES IN NW BEFORE SKIES BEGIN TO BREAK LATE SUN NIGHT/EARLY SUN AS STORM MOVES RAPIDLY AWAY. MON APPEARS TO BE SLIGHTLY CHILLY IN 50S AND LOW 60S BUT WILL FEEL GREAT COMPARED TO SUN IN MANY AREAS. UPPER RIDGE BEGINS TO BUILD BACK INTO AREA AS SUN SYSTEM PULLS RAPIDLY INTO GREAT LAKES AREA. PC MON AND CLEARING MON NIGHT WITH LIGHT WINDS AND TEMPS NEAR FREEZING. IN EXTENDED NO CHANGE AS UPPER RIDGE MOVING IN REMAINS ON TRACK. HAVE ADDED SAT AS CARBON COPY OF FRI AS IT APPEARS AFTERNOON HEATING AND CONDITIONAL STABILITY BECOME KEY WORDS OF DAY. OTHERWISE RIDGE KEEPS TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. THANKS TO BOU AND LBF FOR COORDINATION. .GLD...NONE. RJC
In the hours before
Special weather statement, Apr 21, 9:59 PM CDT, 3 hours 36 minutes before
KSZ003-004-014>016-028-029-042-220500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 859 PM MDT SAT APR 21 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT... A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS... WICHITA...LOGAN...THOMAS...DECATUR...SHERIDAN...GOVE...GRAHAM AND NORTON. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE POSSIBLE WITH ANY THUNDERSTORMS OVER THESE COUNTIES FOR THE REMAINDER OF THIS EVENING. AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. KPL
Special weather statement, Apr 21, 11:00 PM CDT, 2 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1000 PM MDT SAT APR 21 2001 ...A STRONG SPRING STORM WILL BRING A VARIETY OF WEATHER TO THE TRI-STATE AREA... A STRONG UPPER AIR DISTURBANCE MOVING THROUGH ARIZONA OVERNIGHT WILL DEVELOP A STRONG SURFACE LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO EARLY SUNDAY MORNING. THIS STORM SYSTEM WILL MOVE ACROSS THE REGION DURING THE DAY SUNDAY BRINGING A VARIETY OF SPRING WEATHER WITH IT...RANGING FROM SEVERE THUNDERSTORMS TO COLD RAIN TO SNOW. A COLD FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY BEHIND THE LOW CAUSING WINDS TO RAPIDLY SHIFT TO THE NORTH AT 20 TO 30 MPH WITH MUCH STRONGER GUSTS LIKELY. PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY... AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. IN EASTERN COLORADO RAIN WILL CHANGE TO SNOW DURING THE DAY. THE COMBINATION OF SNOW AND STRONG NORTH WINDS MAY CAUSE REDUCTIONS TO VISIBILITY AND MAKE DRIVING HAZARDOUS. HEAVIER SNOWS ARE EXPECTED FROM EAST AND NORTHEAST COLORADO INTO WESTERN NEBRASKA. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL SOURCE OF WEATHER INFORMATION AS THIS STRONG SPRING STORM APPROACHES. ENTWISTLE
Special weather statement, Apr 21, 11:43 PM CDT, 1 hour 52 minutes before
KSZ015-016-029-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1043 PM MDT SAT APR 21 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS OF NORTHWEST KANSAS UNTIL 3 AM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS... SHERIDAN...GOVE AND GRAHAM. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE COUNTIES TONIGHT. AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT. KPL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 4:36 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 39 min |
| Apr 22, 5:42 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Apr 22, 8:29 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Apr 22, 8:37 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| Apr 22, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 46 min |
| Apr 22, 9:13 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 32 min |
| Apr 22, 9:15 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 30 min |
| Apr 22, 9:22 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 38 min |
| Apr 22, 11:08 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.